Colorado, 2009Wildfire in Colorado, March 18, 2009
March 18, 2009 · NWS GJT · 1 event in 1 county or zone
Winds whipped a small fire being used to burn weeds into a raging wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds whipped a small fire being used to burn weeds into a raging wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 18, 3:10 AM MST, 7 hours 50 minutes earlier.
Area forecast discussion, Mar 18, 3:10 AM MST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MDT WED MAR 18 2009
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
WARM AND DRY CONDITIONS WILL PERSIST OVER MOST OF EASTERN UTAH AND
WESTERN COLORADO TODAY AND THURSDAY. THE EXCEPTION WILL BE ALONG
THE HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS OF WESTERN CO WITH A
SLIGHT CHANCE OF A SHOWER LATER THIS AFTERNOON AND THIS EVENING.
ALSO EXPECT PERIODS OF INCREASED CLOUD COVER AT MID TO UPPER LEVELS
OVER THE REGION TODAY. THICKEST CLOUDS SHOULD BE FROM THE CENTRAL CO
MOUNTAINS AND VALLEYS NORTH TO THE PARK RANGE. WEAK DISTURBANCE
WITH A JET WILL TRACK OVER CENTRAL AND NORTHERN CO THROUGH THE ZONAL
FLOW. WEAK SURFACE BOUNDARY ASSOCIATED WITH THE UPPER LEVEL FEATURE
WILL MOVE OVER THE AREA TODAY...ALTHOUGH LATEST ANALYSIS SHOWS THE
BOUNDARY STALLING OVER NORTHEASTERN UT AND FAR NORTHWESTERN CO EARLY
THIS MORNING. THE BOUNDARY SHOULD SAG SOUTH AND EAST AND BRING
LIMITED FORCING HELPING WITH A SHOWER OF TWO OVER THE HIGHER TERRAIN.
LOW LEVEL MOISTURE REMAINS LIMITED WITH THE HIGHER DEWPOINTS...IN
THE 20S...FROM THE CENTRAL MOUNTAINS AND HIGH VALLEYS OF WESTERN CO
NORTH. EXPECT GUSTY WINDS TO DEVELOP NEAR SHOWERS. UPPER LEVEL JET
SLIDES EAST OVERNIGHT AND THE ZONAL FLOW ALOFT GIVES WAY TO A RIDGE.
CLOUD COVER WILL DECREASE THURSDAY AND TEMPERATURES WILL INCREASE.
RIDGE AXIS LINGERS OVERHEAD THROUGH THURSDAY NIGHT KEEPING IT DRY.
.LONG TERM...FRIDAY THROUGH TUESDAY...
MODELS CONTINUE TO ADVERTISE A MAJOR CHANGE TO UNSETTLED AND COOLER
WEATHER STARTING NEXT WEEK.
AN UPPER RIDGE PROGGED OVER THE AREA FRI WILL SHIFT EAST LEAVING
SOUTHWEST FLOW OVERHEAD. A WEAK SHORTWAVE TROUGH CURRENTLY WELL
OFF SHORE NEAR 30N AND 135W ON SATELLITE IS PROGGED TO MOVE INLAND
ACROSS THE DESERT SOUTHWEST AND FOUR CORNERS AREA FRI AND FRI NIGHT.
MODELS HAVE BEEN CONSISTENT IN ADVECTING SOME MOISTURE NORTH ACROSS
NEW MEXICO AHEAD OF THIS WAVE WHICH MAY TRIGGER A FEW SHOWERS OVER
THE MOUNTAINS FRI AND FRI NIGHT ESPECIALLY ACROSS SOUTHWEST
COLORADO.
STRENGTHENING SOUTHWEST FLOW WILL OCCUR OVER THE AREA SAT AS A DEEP
PACIFIC TROUGH MOVES ASHORE. STILL SOME TIMING DIFFERENCES ON WHEN
THIS SYSTEM WILL REACH THE AREA WITH THE SLOWER SOLUTION OF THE
ECMWF FAVORED PER HPC. ABOVE NORMAL TEMPERATURES WILL PROMOTE GOOD
MIXING ALLOWING STRONG WINDS ALOFT TO PRODUCE GUSTY CONDITIONS AT THE
SURFACE SAT. THE GUSTY WINDS COMBINED WITH LOW HUMIDITY COULD CREATE
SOME PROBLEMS FOR ANY AGRICULTURAL OR PRESCRIBED BURNS SAT. IT
LOOKS LIKE THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE AREA
SUN AND SUN NIGHT. THE INCREASED POPS IN THE GRIDS DURING THIS
PERIOD LOOK FINE ALONG WITH BREEZY TO WINDY CONDITIONS.
MONDAY AND TUESDAY: THE MODELS ARE STILL CONSISTENT WITH BRINGING THE
DEEP PACIFIC TROUGH THROUGH THE FORECAST AREA LATE IN THE LONG TERM
PERIOD...BUT POSITION AND TIMING DIFFERENCES STILL EXIST. DUE TO THE
UNCERTAINTIES WITH THIS TIME PERIOD MADE NO ADJUSTMENT TO THE POPS
AND CONTINUED THE COOLER TEMPERATURE TREND.
&&
.AVIATION...
WEAK HIGH PRESSURE WILL DOMINATE AT THE SURFACE WITH A ZONAL WEST TO
EAST FLOW ALOFT. EXPECT VFR CONDITIONS TODAY THROUGH THURSDAY WITH
VARYING AMOUNTS OF MID AND HIGH CLOUDS...GENERALLY 9K FEET AGL OR
HIGHER. TYPICAL UPVALLEY WINDS IN THE 5-10KTS RANGE WILL DEVELOP
AFTER 18Z TODAY. OCCASIONAL GUSTS UP TO 15-20KTS POSSIBLE DURING PEAK
HEATING THIS AFTERNOON. WINDS WILL DIMINISH WITH SUNSET.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....AS
LONG TERM......TAL
AVIATION.......TAL
Hazardous weather outlook, Mar 18, 4:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED MAR 18 2009
COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED MAR 18 2009
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GUSTY WINDS AND LOW HUMIDITY ON SATURDAY AFTERNOON MAY CAUSE FIRE
WEATHER CONCERNS FOR THOSE DOING ANY AGRICULTURAL OR PRESCRIBED
BURNING.
A SIGNIFICANT CHANGE IN THE WEATHER IS EXPECTED SUNDAY AND MONDAY OF
NEXT WEEK WITH AN UNSETTLED WEATHER PATTERN DEVELOPING. A COLD FRONT
IS EXPECTED TO MOVE ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. THIS MAY
DEVELOP INTO THE NEXT SIGNIFICANT STORM SYSTEM FOR THE AREA RESULTING
IN MOUNTAIN SNOWFALL...AND RAIN AND SNOW AT LOWER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
Wildfire, Grand Valley
- When
- March 18, 11:00 AM MST to 3:00 PM MST
- Where
- Grand Valley forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A Grand Junction home owner in the Redlands area of the city was burning a brush pile when the fire got out of control due to strong winds that developed. The wildfire burned through 40 acres of residential and open space, forcing the evacuation of 20 homes in the Redlands area of Grand Junction. One firefighter attending to the fire sustained minor burns to his face. Some monitoring gauges and plastic coverings on the outside of one of the fire engines were melted as the fire roared across Highway 340. The exterior wall of one house was charred, and landscaping was destroyed on several other properties.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163142.